Alert archive / New Hampshire / Tornado Warnings in 2008

Tornado Warning 1, NWS Gray, ME

June 22, 2008Belknap County, Carroll County, Grafton County, New Hampshire

NWS Gray, ME issued this tornado warning at Jun 22, 2008, 1:10 PM EDT for Belknap County, Carroll County, Grafton County, New Hampshire. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2008, 1:10 PM EDT (17:10 UTC)
Expired
Jun 22, 2008, 1:45 PM EDT
In force
35 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties Belknap County, NH, Carroll County, NH, Grafton County, NH

The radar

The Portland,ME radar (KGYX), 107 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 1:18 PM EDTHAIL 0.88Meredith, NH
Jun 22, 1:20 PM EDTHAIL 1.25Meredith, NH
Jun 22, 1:35 PM EDTTSTM WND DMG2 Ne Meredith, NHTREES DOWN IN CENTER HARBOR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 5.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WFUS51 KGYX 221710
TORGYX
NHC001-003-009-221745-
/O.NEW.KGYX.TO.W.0001.080622T1710Z-080622T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAY ME
110 PM EDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN BELKNAP COUNTY IN CENTRAL NEW HAMPSHIRE...
  SOUTHERN GRAFTON COUNTY IN NORTHERN NEW HAMPSHIRE...
  WESTERN CARROLL COUNTY IN NORTHERN NEW HAMPSHIRE...

* UNTIL 145 PM EDT

* AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ASHLAND...
  OR ABOUT 9 MILES SOUTH OF PLYMOUTH...MOVING NORTHEAST AT 31 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ASHLAND...HOLDERNESS AND MEREDITH.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
LARTE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DESTRUCTIVE 
STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT A TORNADO...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4385 7152 4366 7135 4354 7167 4366 7179
TIME...MOT...LOC 1709Z 230DEG 27KT 4364 7165

$$

SJC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this tornado warning went out at Jun 22, 10:38 AM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 22, 10:38 AM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1038 AM EDT SUN JUN 22 2008

.SYNOPSIS...
A WEAK WARM FRONT WILL APPROACH NORTHERN NEW ENGLAND TODAY...
BRINGING AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS TODAY
AND TONIGHT. WEAK LOW PRESSURE WILL AFFECT THE REGION TONIGHT
THROUGH MONDAY NIGHT. A COLD FRONT WILL CROSS THE REGION TUESDAY.
DRIER AIR WILL BUILD IN BEHIND THE FRONT WEDNESDAY...AS A RIDGE OF
HIGH PRESSURE BUILDS INTO THE MID ATLANTIC. ANOTHER SERIES OF
DISTURBANCES APPROACHES THURSDAY...KEEPING OUR PATTERN SOMEWHAT
UNSETTLED THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NO UPDATE PLANNED THIS MORNING FOR COASTAL WATERS OR ZONE
FORECASTS BUT HAVE TWEAKED TEMPS/DEW POINTS AND SKY CONDITION IN
THE GRIDS AND PUBLISHED THE LATEST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
THE MAIN ACTIVITY SHOULD END DURING THE EVENING HOURS. HOWEVER...
THE AIRMASS WILL REMAIN MARGINALLY UNSTABLE ABOVE THE EVENING
INVERSION. FOR THIS REASON...A MENTION OF SHOWERS WAS CONTINUED
FOR TONIGHT...EVEN WITHOUT AN OBVIOUS TRIGGER LATER TONIGHT.

WOULD EXPECT THE STRATUS AND FOG TO COME BACK IN FROM THE GULF OF
MAINE LATER TONIGHT IN CENTRAL MAINE (AS IT HAS THE PAST SEVERAL
NIGHTS). ELSEWHERE...INCLUDED PATCHY FOG AS WINDS SHOULD BE LIGHT
AND THE LOW LEVELS NEARLY SATURATED.

LEFTOVER CLOUDS IN THE MORNING MAKE THE POTENTIAL FOR CONVECTION
MONDAY EVEN MORE MUDDIED THAN TODAY. WOULD EXPECT SOME CLEARING TO
OCCUR IN THE WESTERN ZONES LATE MONDAY MORNING AND INTO THE AFTERNOON...
BUT HOW MUCH IS STILL IN QUESTION. THE OVERALL WIND FIELD WILL BE
BETTER MONDAY...AS 0-6 KM SHEAR VALUES REACH 40 KNOTS.

MID LEVEL LAPSE RATES WILL ONCE AGAIN BE FAIRLY WEAK MONDAY...DESPITE
THE APPROACH OF A BETTER SHORT WAVE IN THE AFTERNOON. ONCE AGAIN...THE
HEATING WILL BE THE QUESTION...AND WITH MORE IN THE WAY OF CLOUDS
WOULD EXPECT THE INSTABILITY TO BE THE LIMITING FACTOR FOR STRONG
CONVECTION MONDAY AFTERNOON.

HOWEVER...THE SHORT WAVE SHOULD ACT AS A TRIGGER FOR MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA. FOR THIS REASON...
INCLUDED HIGHER RAIN CHANCES ACROSS THE BOARD FOR MONDAY. ONCE
AGAIN...HIGH MONDAY WILL BASED PRIMARILY ON THE GFS MOS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
ALTHOUGH BOTH THE NAM/GFS SHOW A SURFACE TROF ALMOST TO THE
COASTLINE 12Z TUESDAY...THE COLDER AIR AT 925 MB AND 500 MB
SHORTWAVE ARE STILL UPSTREAM. FEEL FRONT WILL HANG UP IN THE
MOUNTAINS...BEFORE FINALLY PUSHING THROUGH LATE TUESDAY AFTERNOON
OR EARLY EVENING. FEEL BEST CHANCE FOR SHOWERS AND THUNDERSTORMS
IS IN THE FOOTHILLS...THOUGH REALLY CAN/T RULE OUT A SHOWER
ANYWHERES WITH THE PASSAGE OF THE FRONT. INSTABILITY LOOKS TO BE
LOW TO PERHAPS MODERATE...BUT WITH AN UNIMPRESSIVE WIND FIELD FEEL
ANY SEVERE WEATHER WOULD BE ISOLATED. NAM/GFS MOS BLEND SEEMS FINE
FOR TEMPERATURES.

PASSAGE OF THE FRONT WILL BRING IN NOTICEABLY DRIER AIR IN FOR
WEDNESDAY...WITH MORE AFTERNOON SUNSHINE EXPECTED THAN WE/VE SEEN
FOR A WHILE. 500 MB IS NORTHWEST...AND THE 00Z GFS TRIES TO BRING
A WEAK SHORTWAVE ON THE BACK OF THE TROF. GIVEN DIFFICULTY TIMING
SUCH FEATURES...FOCUS MORE ON THE GENERAL 500 MB PATTERN...WHICH IS
LARGELY A DRY ONE...SO KEEP POPS IN THE SLIGHT CHC RANGE. 500 MB
FLATTENS OUT THURSDAY...ALLOWING A SERIES OF FRONTS TO APPROACH.
BASICALLY LATE THURSDAY THROUGH SATURDAY...THE ZONAL FLOW TRENDS
MORE CYCLONIC. FEEL MOS WELL REPRESENTS THIS BY TRENDING TO
CLIMATOLOGY AND CARRYING CHANCE POPS THROUGH THE PERIOD. IN
ALL...EXPECT TEMPERATURES TO BE NEAR OR BELOW NORMAL THROUGH THE
PERIOD...WITH AGAIN MOS ON TRACK.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
IN THE NEAR TERM...THE STRATUS IS NOT AS WIDESPREAD THIS MORNING
AS PREVIOUS MORNING AS THE BOUNDARY LAYER WINDS ARE MORE SOUTHWEST
THAN BEFORE. CURRENTLY...THE LIFR CONDITIONS HAVE BEEN RELEGATED
TO KAUG AND KPWM. KLEB AND POSSIBLY KCON COULD SEE IFR CONDITIONS
IN RADIATIONAL FOG THROUGH 1200 UTC.

AFTER THIS...ALL AREAS SHOULD BECOME VFR BY 1500 UTC. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE NUMEROUS DURING THE AFTERNOON...AND
AT THIS POINT VCTS AND CB REMARKS WERE PLACED IN THE TERMINAL
FORECASTS.

IFR CONDITIONS ARE POSSIBLE AGAIN AT KPWM AND KAUG TONIGHT AS THE
STRATUS RETURNS. ELSEWHERE...MVFR/IFR CONDITIONS ARE POSSIBLE IN
SHOWERS AND FOG. MORE WIDESPREAD MVFR TO IFR CONDITIONS ARE
POSSIBLE MONDAY IN SHOWERS AND THUNDERSTORMS.

IN THE LONG TERM...FOG AND STRATUS ARE EXPECTED TO FREQUENTLY
LOWER SITES TO IFR OR LOWER MONDAY NIGHT...WITH SCATTERED
AFTERNOON THUNDERSTORMS TUESDAY. EXPECT VFR CONDITIONS TO DOMINATE
WEDNESDAY AND THURSDAY.

&&

.MARINE...
IN THE NEAR TERM...WINDS HAVE ASSUMED DIRECTIONS INDICATIVE OF A
WEAK STATIONARY FRONT NEAR THE SHORE...WITH LIGHT AND VARIABLE
WINDS NEAR SHORE AND SOUTH WINDS OVER THE OCEAN. WOULD EXPECT THIS
TO CONTINUE THROUGH THE MID MORNING HOURS...AS THE STRATUS AND FOG
BURN OFF.

AFTER THIS...THE GRADIENT INCREASES DURING THE AFTERNOON. WHEN
COMBINED WITH LOCAL SEA BREEZE CIRCULATIONS...THE GRADIENT FLOW
MAY PRODUCE NEAR SMALL CRAFT CONDITIONS FROM MID AFTERNOON THROUGH
EARLY EVENING. THIS WILL BE ESPECIALLY TRUE AT THE C-MAN STATIONS.

MODEL SOUNDINGS SUGGEST THAT...GIVEN THE WARM AIR ADVECTION
PATTERN...THAT THE DEPTH OF THE MIXED LAYER COULD BE LESS THAN
500 FEET. GIVEN THIS AS FACT...WINDS OVER THE COASTAL WATERS
SHOULD REMAIN BELOW SMALL CRAFT LEVELS AND THUS A SMALL CRAFT
ADVISORY WILL NOT BE RAISED EARLY THIS MORNING.

IN THE SHORT TERM...WINDS SHOULD DROP AGAIN TONIGHT...ASSUMING
THE DIRECTIONS AND SPEEDS SEEN EARLY THIS MORNING. A NEAR REPEAT
PERFORMANCE IS EXPECTED MONDAY...WITH WINDS AND SEAS REMAINING
JUST BELOW SMALL CRAFT LEVELS.

IN THE LONG TERM...SEAS WILL BE UP IN SWELL MONDAY NIGHT...
PERHAPS APPROACHING SCA CRITERIA. OTHERWISE...NO HEADLINES
EXPECTED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jun 22, 9:48 AM EDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
948 AM EDT SUN JUN 22 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-231400-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
948 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED ALL OF NEW HAMPSHIRE AND
MOST OF SOUTHERN AND WESTERN MAINE...TO INCLUDE YORK, CUMBERLAND,
ANDROSCOGGIN, SAGADAHOC, KENNEBEC, OXFORD, FRANKLIN AND SOMERSET
COUNTIES...IN A SLIGHT RISK OF SEVERE WEATHER FOR TODAY. OUR
FORECAST CALLS FOR STRONG THUNDERSTORMS WITH THE POTENTIAL FOR
HAIL AND GUSTY WINDS FOR ALL AREAS OF NORTHERN, CENTRAL AND
SOUTHEAST NEW HAMPSHIRE AND SOUTHERN AND WESTERN MAINE EXCEPT
ALONG THE COAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IF SEVERE WEATHER DEVELOPS OR
BECOMES IMMINENT.

ANZ150>154-231400-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
948 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT APPLICABLE.

In the hours before

Special weather statement, Jun 22, 11:23 AM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1123 AM EDT SUN JUN 22 2008

NHZ002-003-005-007>009-221630-
BELKNAP-MERRIMACK-NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN
GRAFTON-SULLIVAN-
1123 AM EDT SUN JUN 22 2008

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...SULLIVAN
COUNTY...MERRIMACK COUNTY...GRAFTON COUNTY AND COOS COUNTY THROUGH
1230 PM EDT...

AT 1123 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
11 MILES SOUTH OF WOODSVILLE TO 8 MILES EAST OF CLAREMONT TO 18
MILES SOUTHWEST OF BELLOWS FALLS...MOVING NORTHEAST AT 30 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WINSLOW STATE PARK...WEST UNITY...WADLEIGH STATE PARK...PILLSBURY
STATE PARK...MOUNT SUNAPEE STATE PARK...JOHN HAY NATIONAL WILDLIFE
REFUGE...EAST LEMPSTER...ALEXANDRIA...WILMOT AND UNITY THROUGH 1230
PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH ARE POSSIBLE
WITH THESE STORMS.

SJC
Local storm report, Jun 22, 12:31 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1231 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     HAIL             ORANGE                  43.65N 71.97W
06/22/2008  E3.00 INCH       GRAFTON            NH   FIRE DEPT/RESCUE

            3 INCH HAIL AT MT CARDIGAN

&&

SJC
Local storm report, Jun 22, 12:51 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1251 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             ALEXANDRIA              43.61N 71.79W
06/22/2008  E0.75 INCH       GRAFTON            NH   CO-OP OBSERVER

            DIME SIZE HAIL. RAINFALL 1.85 INCHES IN ABOUT 10 MINUTES.

&&

SJC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:00 PM EDTSevere Thunderstorm WarningGYXGrafton30 min
Jun 22, 12:25 PM EDTSevere Thunderstorm WarningGYXBelknap, Grafton, Merrimack50 min
Jun 22, 12:39 PM EDTSevere Thunderstorm WarningGYXSullivan36 min
Jun 22, 1:43 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll32 min
Jun 22, 1:49 PM EDTSevere Thunderstorm WarningGYXMerrimack26 min
Jun 22, 2:15 PM EDTSevere Thunderstorm WarningGYXBelknap, Strafford60 min

Nearby

Tornado Warnings in New Hampshire, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.